Joint Injections 

                                                                                                                                         

Steroid Joint Injections

Aftercare Advice

The following information is aimed to help you with aftercare following a steroid joint injection.

General Advice

  • Avoid overusing the joint for 7 days following injection
  • Ensure to wear any splints/braces your GP recommends
  • The steroid may take 48 hours to show any effect
  • Avoid Covid vaccination 2 weeks post injection (risk of reduced immunity)
  • Avoid joint surgery 3 months following injection (high infection risk)

Mild Side Effects

These usually resolve on their own after a few hours/days and are not a cause for concern:

  • Mild pain/discomfort of the joint (paracetamol may help)
  • Numbness around the joint (from local anaesthetic)
  • Bruising of the skin
  • Facial flushing

The following are not of immediate concern but may be longer lasting:

  • Pale skin around the injection site (may resolve after a few years)
  • Skin dimpling at the injection site (may be permanent

Moderate Side Effects

These are less common and usually resolve after a few days. Please call your GP or 111 if you experience severe or prolonged:

  • Raised blood pressure (especially if you already have high BP)
  • Raised blood sugar (especially if you are diabetic)

Severe Side Effects

These are extremely rare. Please contact 111 or attend A&E if you experience:

  • Joint infection - red, hot, swollen joint, extreme pain on movement, fevers
  • Bleeding into the joint – joint swelling, pain, extensive bruising, particularly if you take blood thinning medication.

What if I Want Further Steroid Injections?

Joint injections do not treat the underlying cause of your condition. They provide short term relief of your symptoms so that you can participate in rehabilitation regimes that will help treat your condition e.g. rehab exercises, physiotherapy.

Repeat and prolonged courses of steroid joint injections put you at higher risk of the above side effects as well as systemic effects of steroid use e.g. weight gain, mood changes, menstrual changes and osteoporosis. If the risks of repeated steroid injections outweigh the potential benefits, then your GP may advise against repeated steroid injections

For more information about joint injections, please see the following websites. If you have further concerns, please contact your GP.

https://www.nhs.uk/conditions/steroid-injections/

https://patient.info/treatment-medication/steroids/steroid-injections